Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Oncol. 2004 Nov;15(11):1661-6.

Hepatitis B reactivation in patients with hepatocellular carcinoma undergoing systemic chemotherapy.

Author information

1
Department of Clinical Oncology, Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, NT, Hong Kong. winnieyeo@cuhk.edu.hk

Abstract

BACKGROUND:

Cancer patients who are hepatitis B virus (HBV) carriers and undergoing chemotherapy (CT) may be complicated by HBV reactivation. Over 80% of hepatocellular carcinoma (HCC) patients are HBV carriers; however, the incidence of HBV reactivation during CT has not been well-reported. A prospective study was conducted to determine the incidence of HBV reactivation, the associated morbidity and mortality, and possible risk factors.

PATIENTS AND METHODS:

102 HBsAg-positive patients with inoperable HCC underwent systemic CT. Patients received either combination cisplatin, interferon, doxorubicin and fluorouracil (PIAF) or single-agent doxorubicin. They were followed up during and for 8 weeks after CT.

RESULTS:

In 102 patients, 59 (58%) developed hepatitis amongst whom 37 (36%) were attributable to HBV reactivation. Twelve (30%) died of HBV reactivation. CT was interrupted in 32 patients (86%) with reactivation and 54 (83%) without reactivation (P>0.05). The median survivals were 6.00 and 5.62 months, respectively (P=0.694). Elevated baseline alanine aminotransferase (ALT) was found to be a risk factor.

CONCLUSION:

HBV reactivation is a common cause of liver damage during CT in HBsAg-positive HCC patients. The only identifiable associated risk factor was elevated pre-treatment ALT. Further studies into the role of antiviral and novel anticancer therapies are required to improve the prognosis of these patients.

PMID:
15520068
DOI:
10.1093/annonc/mdh430
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center